zbMATH — the first resource for mathematics

Shape optimization for Dirichlet problems: Relaxed formulation and optimality conditions. (English) Zbl 0762.49017
The paper is concerned with the optimal design problem \[ \inf_ A \int_ \Omega j\bigl(x,u_ A(x)\bigr) dx, \] where \(\Omega{}\) is a given domain of \({\mathbf R}^ n\) (\(n\geq{} 2\)), \(A\) varies in the open subsets of \(\Omega{}\) and \(u_ A\in{} H^ 1_ 0\bigl(A\bigr)\) is the solution of the problem \[ \Delta{} u_ A=-f\quad\quad\hbox{\mathrm in }A. \] The cost functions \(j\) and \(f\in{} L^ 2\bigl(\Omega{}\bigr)\) are given. In general, the infimum is not attained. By using the approximation results of G. Dal Maso and U. Mosco [Appl. Math. Optim. 15, 15-63 (1987; Zbl 0644.35033)], the authors are able to find a relaxed formulation of the problem which always admits a solution. Moreover, they find a set of necessary conditions for optimality. Some of these were already known in the literature [see for instance O. Pironneau, “Optimal shape design for elliptic systems” (1984; Zbl 0534.49001)].
Reviewer: L.Ambrosio (Roma)

49Q10 Optimization of shapes other than minimal surfaces
49K15 Optimality conditions for problems involving ordinary differential equations
35D05 Existence of generalized solutions of PDE (MSC2000)
Full Text: DOI
[1] Attouch H.: Variational Convergence for Functions and Operators. Pitman, London, 1984. · Zbl 0561.49012
[2] Baxter J. R., Dal Maso G., Mosco U.: Stopping times and ?-convergence. Trans. Amer. Math. Soc. 303 (1987), 1-38. · Zbl 0627.60071
[3] Brelot M.: On Topologies and Boundaries in Potential Theory. Lecture Notes in Mathematics, Vol 175. Springer-Verlag, Berlin, 1971. · Zbl 0222.31014
[4] Brezis H., Browder F.: A property of Sobolev spaces. Comm. Partial Differential Equations 4 (1969), 1077-1083. · Zbl 0423.46023
[5] Buttazzo G., Dal Maso G.: Shape optimization for Dirichlet problems: relaxed solutions and optimality conditions. Bull. Amer. Math. Soc. (N.S.), to appear. · Zbl 0718.49017
[6] Cea J.: Problems of shape optimal design. Optimization of Distributed Parameter Structures (Iowa City, 1980). Sijthoff and Noordhoff, Rockville, 1981, pp 1005-1048.
[7] Dal Maso G.: On the integral representation of certain local functionals. Ricerche Mat. 32 (1983), 85-113. · Zbl 0543.49001
[8] Dal Maso G.: ?-convergence and?-capacities. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), 423-464. · Zbl 0657.49005
[9] Dal Maso G., Mosco U.: Wiener criteria and energy decay for relaxed Dirichlet problems. Arch. Rational Mech. Anal. 95 (1986), 345-387. · Zbl 0634.35033
[10] Dal Maso G., Mosco U.: Wiener’s criterion and ?-convergence. Appl. Math. Optim. 15 (1987), 15-63. · Zbl 0644.35033
[11] De Giorgi E., Dal Maso G.: ?-convergence and calculus of variations. Mathematical Theories of Optimization. Proceedings (S. Margerita Ligure, 1981). Lectures Notes in Mathematics, Vol 979, Springer-Verlag, Berlin, 1983, pp 121-143.
[12] De Giorgi E., Franzoni T.: Su un tipo di convergenza variazionale. Rend. Sem. Mat. Brescia 3 (1979), 63-101; announced in Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 58 (1975), 842-850. · Zbl 0339.49005
[13] Deny J., Lions J. L.: Les espaces du type de Beppo Levi. Ann. Inst. Fourier (Grenoble) 5 (1953), 305-370. · Zbl 0065.09903
[14] Doob J. L.: Classical Potential Theory and Its Probabilistic Counterpart. Springer-Verlag, Berlin, 1984. · Zbl 0549.31001
[15] Dunford N., Schwartz J. T.: Linear Operators. Wiley, New York, 1957.
[16] Federer H., Ziemer W. P.: The Lebesgue set of a function whose distribution derivatives arep-th power summable. Indiana Univ. Math. J. 22 (1972), 139-158. · Zbl 0238.28015
[17] Hedberg L. I.: Two approximation problems in function spaces. Ark. Mat. 16 (1978), 51-81. · Zbl 0399.46023
[18] Kinderlehrer D., Stampacchia G.: An Introduction to Variational Inequalities and Their Applications. Academic Press, New York, 1980. · Zbl 0457.35001
[19] Kohn R. V., Strang G.: Optimal design and relaxation of variational problems, I, II, III. Comm. Pure Appl. Math. 39 (1986), 113-137, 139-182, 353-377. · Zbl 0609.49008
[20] Kohn R. V., Vogelius M.: Relaxation of a variational method for impedance computed tomography. Comm. Pure Appl. Math. 40 (1987), 745-777. · Zbl 0659.49009
[21] Murat F.: Control in coefficients. Encyclopedia of Systems and Control. Pergamon Press, Oxford, 1983, pp 808-812.
[22] Murat F., Simon J.: Sur le contrôle par un domaine géometrique. Preprint 76015, Univ. Paris VI, 1976.
[23] Murat F., Simon J.: Etude de problèmes d’optimal design. Optimization Techniques. Modelling and Optimization in the Service of Man (Nice, 1975). Lecture Notes in Computer Science, Vol 41. Springer-Verlag, Berlin, 1976, Part 2, pp 54-62.
[24] Murat F., Tartar L.: Calcul des variations et homogénéisation. Les Méthodes de l’homogénéisation: Théorie et applications en physique. Ecole d’Eté d’Analyse Numérique C.E.A.-E.D.F.-INRIA (Bréau-sans-Nappe, 1983). Collection de la direction des études et recherches d’electricité de France, Vol. 57. Eyrolles, Paris, 1958, pp 319-369.
[25] Murat F., Tartar L.: Optimality conditions and homogenization. Nonlinear Variational Problems (Isola d’Elba, 1983). Research Notes in Mathematics, Vol 127. Pitman, London, 1985, pp 1-8. · Zbl 0569.49015
[26] Pironneau O.: Optimal Shape Design for Elliptic Systems. Springer-Verlag, Berlin, 1984. · Zbl 0534.49001
[27] Tartar L.: Problèmes de contrôle des coefficients dans des équations aux dérivées partielles. Control Theory, Numerical Methods and Computer Systems Modelling, Lecture Notes in Economics and Mathematical Systems, Vol 107, Springer-Verlag, Berlin, 1975, pp 420-426.
[28] Vainberg M. M.: Variational Methods for the Study of Non-Linear Operators. Holden-Day, San Francisco, 1964.
[29] Zolesio J. P.: The material derivative (or speed) method for shape optimization. Optimization of Distributed Parameter Structures (Iowa City, 1980). Sijthoff and Noordhoff, Rockville, 1981, pp 1089-1151.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.